Tornadoes · United States · Mississippi · 2005

F1 tornado, House to Philadelphia, Mississippi, August 29, 2005

From House to Philadelphia, this F1 tornado ran 4.0 miles across Neshoba County on August 29, 2005, touching down at 12:48 PM CDT and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
August 29, 2005
Touchdown
12:48 PM CDT (17:48 UTC)
Path length
4.0 miles (6.4 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Neshoba County
Touchdown point
32.700, -88.950
Lift-off point
32.720, -89.000
Record number
381

What the Weather Service recorded

This tornado touched down off Old Jackson Road near the Kemper/Neshoba county line. The tornado tracked west-northwest and moved into Neshoba county south of DeWeese. The tornado was on the ground for 3 miles across both counties and caused damage to numerous trees and power lines.

This strong tornado touched down just south of the House Community and tracked west-northwest for 3 miles. Several hundred trees were uprooted or snapped along the path with a few outbuildings and homes damaged by fallen trees. Additionally, numerous power lines were taken down as the tornado tracked across a few county roads as well as State Highway 492.

This tornado touched down just north of the McDonald Community and moved northwest for 3 miles. Numerous trees and several power lines were blown down along the path.

This tornado touched down off State Highway 491 and tracked west-northwest for 4 miles. Numerous trees and several power lines were blown down along the path. One mobile home was destroyed and another sustained considerable roof damage from fallen trees.

This tornado touched down just south of the airport and downed many trees as it crossed State Highway 15 two miles northwest of Philadelphia. The tornado continued to move northwest for 2 more miles before it dissipated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Aug 29, 9:25 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 29, 9:25 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTION...
NATIONAL WEATHER SERVICE JACKSON MS
925 AM CDT MON AUG 29 2005

.DISCUSSION...DANGEROUS HURRICANE KATRINA MADE LANDFALL IN SOUTHEAST
LA...EAST OF GRAND ISLE NEAR BURAS. KATRINA IS STILL A CATEGORY 4
HURRICANE WITH SUSTAINED SFC WINDS OF 140MPH AND PRESSURE STILL AT
923MB. THERE HAVE BEEN NUMEROUS REPORTS OF TORNADOS AND WIND DAMAGE
ALREADY ACROSS SOUTHEAST LA AND COASTAL MS AND NOW APPEARING FURTHER
INLAND IN FORREST COUNTY. THE WORST IS BEGINNING TO HIT THE COAST
AND WILL MAKE ITS WAY TOWARDS MARION...LAMAR...AND FORREST COUNTY IN
THE NEXT COUPLE OF HOURS. YOU CAN EXPECT WINDS CATEGORY 2 WINDS
SUSTAINED 95-111 MPH WITH THE POTENTIAL FOR CAT 3 WINDS (>111MPH)
BUT GUSTS MAY APPROACH 120 MAYBE EVEN AS HIGH AS 130 MPH.

THIS IS A VERY SERIOUS SITUATION AS THEIR ARE REPORTS OF MAJOR
DAMAGE IN NEW ORLEANS. PEOPLE SHOULD BEGIN TO MAKE THINER WAY INTO
THE INTERIORS OF HOUSES AND BUILDINGS AND BY ALL MEANS DO NOT
VENTURE OUTSIDE TO SEE WHAT IS GOING ON AND STAY AWAY FROM WINDOWS.
THERE IS ALREADY REPORTS OF NUMEROUS TREES AND OTHER DAMAGE IN
FORREST COUNTY.

IN CENTRAL AND ESPECIALLY EASTERN MS WE CAN EXPECT CONDITIONS TO
BEGIN TO DETERIORATE IN THE NEXT FEW HOURS WITH THE WORST COMING
THIS AFTERNOON. KATRINA HAS SPED UP AND IS MOVING MAINLY NORTH AT
B/T 15 TO 16 MPH. THIS IS ACTUALLY BAD NEWS AS KATRINA WILL NOT BE
ABLE TO WEAKEN MORE BY THE TIME IT REACHES THE I 20 CORRIDOR. WITH
THAT WE STILL EXPECT HURRICANE FORCE WINDS OR ATLEAST GUSTS UP TO
LOWNDES COUNTY. ACROSS THE JACKSON METRO ESPECIALLY RANKIN COUNTY
SUSTAINED WINDS OF 50 TO 65 MPH AND GUSTS HIGHER THAN 80 MPH WILL BE
POSSIBLE BY LATE AFTERNOON. EAST INTO MERIDIAN AND JASPER AND CLARKE
COUNTIES WILL SEE SUSTAINED WINDS OF 55 TO 70 WITH GUSTS POSSIBLY UP
TO 90 MPH.

WINDS ARE ALREADY GUSTING ABOVE 50 MPH IN HATTIESBURG POSSIBLY
HIGHER AS WE CAN NOT GET UPDATED ASOS READINGS. IN JACKSON AND
MERIDIAN WE ARE GUSTING ABV 30 MPH ALREADY. LOOK FOR THESE WIND
SPEEDS TO INCREASE THROUGHOUT THE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       80  73  88  69 / 100 100  30  10
MERIDIAN      79  74  88  68 / 100 100  30  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...INLAND HURRICANE WARNING FROM 7 AM MONDAY TO MIDNIGHT TUESDAY
     FOR MSZ063-MSZ064-MSZ065-MSZ066-MSZ072-MSZ073-MSZ074.

     FLASH FLOOD WATCH FROM 1 PM MONDAY TO MIDNIGHT TUESDAY FOR
     MSZ048-MSZ049-MSZ050-MSZ051-MSZ052-MSZ054-MSZ055-MSZ056-
     MSZ057-MSZ058-MSZ062-MSZ063-MSZ064-MSZ065-MSZ066-MSZ072-
     MSZ073-MSZ074.

     INLAND HURRICANE WARNING FROM 1 PM MONDAY TO MIDNIGHT TUESDAY
     FOR MSZ054-MSZ055-MSZ056-MSZ057-MSZ058-MSZ062.

     INLAND HURRICANE WARNING FROM 1 PM MONDAY TO 6 AM TUESDAY FOR
     MSZ043-MSZ044-MSZ045-MSZ046-MSZ048-MSZ049-MSZ050-MSZ051-
     MSZ052.

     FLASH FLOOD WATCH FROM 5 PM MONDAY TO 6 AM TUESDAY FOR MSZ025-
     MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-
     MSZ036-MSZ037-MSZ038-MSZ039-MSZ042-MSZ044-MSZ045-MSZ046.

     FLASH FLOOD WATCH FROM 1 PM MONDAY TO 6 AM TUESDAY FOR MSZ043.

     INLAND HURRICANE WARNING FROM 7 PM MONDAY TO 6 AM TUESDAY FOR
     MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-MSZ037-MSZ038-MSZ039.

     INLAND TROPICAL STORM WARNING FROM 7 PM MONDAY TO 6 AM TUESDAY
     FOR MSZ026-MSZ027-MSZ028-MSZ036-MSZ042.

     INLAND TROPICAL STORM WARNING FROM 1 PM MONDAY TO MIDNIGHT
     TUESDAY FOR MSZ047-MSZ053-MSZ059-MSZ060-MSZ061.

     WIND ADVISORY FROM 7 PM MONDAY TO 6 AM TUESDAY FOR MSZ018-MSZ019-
     MSZ025-MSZ034-MSZ035.

     WIND ADVISORY FROM 1 PM MONDAY TO 6 AM TUESDAY FOR MSZ040-MSZ041.

LA...WIND ADVISORY FROM 1 PM MONDAY TO 6 AM TUESDAY FOR LAZ007-LAZ008-
     LAZ009.

     WIND ADVISORY FROM 1 PM MONDAY TO MIDNIGHT TUESDAY FOR LAZ015-
     LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

AR...WIND ADVISORY FROM 7 PM MONDAY TO 6 AM TUESDAY FOR ARZ074-ARZ075.

&&

CAB
Hazardous weather outlook, Aug 29, 5:24 AM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
524 AM CDT MON AUG 29 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301024-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
524 AM CDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED TORNADOES WILL BE POSSIBLE THROUGH THIS EVENING AS
RAINBANDS ASSOCIATED WITH KATRINA MOVE ACROSS MISSISSIPPI.  THE
GREATEST RISK OF SEEING TORNADOES WILL OCCUR OVER AREAS MAINLY
ALONG AND EAST OF A BUDE...TO YAZOO CITY...TO GRENADA LINE.

...FLOODING...
FLASH FLOODING OF SMALL STREAMS...CREEKS...AND URBAN AREAS WILL
BE LIKELY EAST OF A BROOKHAVEN...TO CLINTON...TO GREENWOOD LINE
THROUGH THIS EVENING AS HURRICANE KATRINA MOVES INLAND.
TORRENTIAL RAINFALL WILL BE ASSOCIATED WITH THE PASSAGE OF THE
HURRICANE. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR...WITH STORM
TOTALS OF 5 TO 10 INCHES...WILL OCCUR...AND THIS WILL CAUSE FLASH
FLOODING PROBLEMS.

...NON PRECIPITATION...
HURRICANE FORCE WINDS WILL BE LIKELY ALONG AND EAST OF A
BROOKHAVEN...TO CLINTON...TO EUPORA LINE THROUGH THIS EVENING.
TROPICAL STORM FORCE WINDS WILL BE POSSIBLE JUST TO THE WEST OF
THIS AREA...AND TO THE EAST OF A LINE FROM NATCHEZ...TO
VICKSBURG...TO GRENADA.  WINDS GREATER THAN 25 MPH WILL BE COMMON
OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND DELTA REGION
OF MISSISSIPPI.

VERY STRONG WINDS CAPABLE OF PRODUCING WIDESPREAD SIGNIFICANT
DAMAGE WILL BE ASSOCIATED WITH HURRICANE KATRINA. FOR MORE
SPECIFIC INFORMATION REGARDING THE STRENGTH AND TIMING OF THESE
HIGH WINDS...PLEASE REFER TO THE INLAND WATCHES AND
WARNINGS...JANNPWJAN...AND THE HURRICANE LOCAL
STATEMENT...JANHLSJAN...ISSUED BY THE NATIONAL WEATHER SERVICE IN
JACKSON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD ALREADY BE ACTIVATED IN SUPPORT OF
OPERATIONS RELATED TO HURRICANE KATRINA.  ACTIVATION IS REQUESTED
TO CONTINUE THROUGH TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 29, 9:25 AM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
925 AM CDT MON AUG 29 2005

MSZ072>074-291630-
FORREST-LAMAR-MARION-
925 AM CDT MON AUG 29 2005

...DANGEROUS AND POTENTIALLY LIFE-THREATENING CONDITIONS BEGINNING TO
OVERSPREAD THE HIGHWAY 98 CORRIDOR...

AT 925 AM...DOPPLER RADAR INDICATED BANDS OF STRONG SQUALLS ON
THE NORTH SIDE OF HURRICANE KATRINA MOVING THROUGH FORREST...
LAMAR...AND MARION COUNTIES. DOPPLER RADAR AND SURFACE REPORTS
INDICATED THAT SUSTAINED TROPICAL STORM FORCE WINDS OF 50 TO 70
MPH...WITH GUSTS IN EXCESS OF 75 MPH...ARE LIKELY WITH THESE BANDS OF
SQUALLS. EXTENSIVE DAMAGE TO TREES...HOUSES...AND POWERLINES HAS
ALREADY BEEN REPORTED...AND AS WINDS INCREASE...THIS DAMAGE WILL ONLY
BECOME MORE WIDESPREAD AND EXTENSIVE.

ANALYSIS OF DOPPLER RADAR AND SATELLITE IMAGERY INDICATES THAT THE
NORTH SIDE OF THE DANGEROUS EYEWALL OF KATRINA WILL LIKELY BE
REACHING THE SOUTHERN SECTIONS OF THESE COUNTIES BY AROUND MIDDAY.
CONDITIONS WILL DETERIORATE DRAMATICALLY AS THIS HAPPENS. KATRINA MAY
STILL BE A CATEGORY THREE HURRICANE AT THAT TIME...WITH WINDS OF
100 TO 120 MPH POSSIBLE. THIS WOULD RESULT IN POTENTIALLY
CATASTROPHIC WIND DAMAGE.

PEOPLE IN THESE COUNTIES SHOULD IMMEIDATELY MOVE TO A PLACE OF SAFETY
AND DO NOT VENTURE OUT. TREAT THIS SITUATION AS IF IT WERE A TORNADO.
MOVE TO AN INTERIOR ROOM OF THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS.

STAY TUNED FOR UPDATES AND WARNINGS AS THIS DANGEROUS WEATHER
EPISODE UNFOLDS.

GERARD
Local storm report, Aug 29, 9:26 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
926 AM CDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HURRICANE        PURVIS                  31.14N 89.41W
08/29/2005                   LAMAR              MS   EMERGENCY MNGR

            EMERGENCY MANAGERS OFFICE REPORTED COUNTY WIDE DAMAGE OF
            36 TREES DOWN, 16 POWER LINES DOWN, AND SEVERAL SHEDS
            DESTROYED OR WITH MAJOR ROOF DAMAGE

&&

PEDEN
Local storm report, Aug 29, 9:34 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
934 AM CDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HURRICANE        PURVIS                  31.14N 89.41W
08/29/2005                   LAMAR              MS   EMERGENCY MNGR

            EMERGENCY MANAGERS OFFICE REPORTED COUNTY WIDE DAMAGE OF
            36 TREES DOWN, 16 POWER LINES DOWN, AND SEVERAL SHEDS
            DESTROYED OR WITH MAJOR ROOF DAMAGE

0915 AM     HURRICANE        PETAL                   31.34N 89.25W
08/29/2005                   FORREST            MS   EMERGENCY MNGR

            EMERENGY MANAGERS OFFICE REPORTED NUMEROUS TREES AND
            POWER LINES DOWN IN THE AREA. TREES ON HOMES, POWER LINE
            DOWN ON FIRE TRUCK. WINDS ESTIMATED AT 40 MPH.

&&

PEDEN
Special weather statement, Aug 29, 10:10 AM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
ISSUED BY NWS HUNTSVILLE AL
1010 AM CDT MON AUG 29 2005

MSZ072>074-291800-
FORREST-LAMAR-MARION-
1010 AM CDT MON AUG 29 2005

...CONDITIONS TO RAPIDLY DETERIORATE THROUGH THE MORNING...

AT 1010 AM...DOPPLER RADAR INDICATED BANDS OF STRONG SQUALLS ON THE
NORTH SIDE OF HURRICANE KATRINA MOVING THROUGH THE HIGHWAY 84
CORRIDOR. DOPPLER RADAR AND SURFACE REPORTS INDICATED THAT SUSTAINED
TROPICAL STORM FORCE WINDS OF 40 TO 50 MPH...WITH HIGHER GUSTS...ARE
LIKELY WITH THESE BANDS OF SQUALLS. DAMAGE TO TREES...HOUSES...AND
POWERLINES HAS ALREADY BEEN REPORTED...AND AS WINDS INCREASE...THIS
DAMAGE WILL ONLY BECOME MORE WIDESPREAD AND EXTENSIVE.

EXTRAPOLATION OF SATELLITE AND RADAR IMAGERY INDICATES THAT THE EYE
OF KATRINA SHOULD REACH THE HIGHWAY 84 CORRIDOR BY EARLY AFTERNOON
AND THE TROPICAL STORM FORCE WINDS WILL REACH THE REGION BETWEEN 11
AM AND 1 PM. WHEN THIS OCCURS...CONDITIONS WILL ONLY DETERIORATE
FURTHER AS THE AFTERNOON PROGRESSES. KATRINA MAY STILL BE A CATEGORY
TWO HURRICANE AT THIS TIME...AND EXTENSIVE DAMAGE MAY OCCUR.

GERARD/ELLIOTT
Special weather statement, Aug 29, 10:51 AM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
ISSUED BY NWS HUNTSVILLE AL
1051 AM CDT MON AUG 29 2005

MSZ043-048>052-291715-
HINDS-LAUDERDALE-MADISON MS-NEWTON-RANKIN-SCOTT-
1051 AM CDT MON AUG 29 2005

...CONDITIONS TO RAPIDLY DETERIORATE THROUGH THE AFTERNOON...

AT 1000 AM...DOPPLER RADAR INDICATED BANDS OF STRONG SQUALLS ON THE
NORTH SIDE OF HURRICANE KATRINA MOVING THROUGH SOUTHERN MISSISSIPPI.
THESE BANDS ARE EXPECTED TO REACH INTERSTATE 20 CORRIDOR AROUND
NOON OR SHORTLY THERE AFTER. FROM NOW THROUGH EARLY AFTERNOON...WINDS
WILL BEGIN TO INCREASE AND BECOME SUSTAINED AT TROPICAL STORM
FORCE. AFTER 1 PM...HIGH END TROPICAL STORM FORCE WINDS ALONG WITH
MUCH HIGHER GUSTS WILL BE POSSIBLE AS THE CENTER OF HURRICANE
KATRINA MOVES INTO CENTRAL MISSISSIPPI. DAMAGE TO TREES...HOUSES...
AND POWER LINES HAS ALREADY BEEN REPORTED...AND AS WINDS INCREASE...
THIS DAMAGE WILL ONLY BECOME MORE WIDESPREAD AND EXTENSIVE ACROSS A
LARGE PORTION OF CENTRAL MISSISSIPPI.

CBD
Special weather statement, Aug 29, 12:05 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
ISSUED BY NWS HUNTSVILLE AL
1205 PM CDT MON AUG 29 2005

MSZ043>046-048>052-054>058-062-291800-
CLARKE-COPIAH-HINDS-JASPER-KEMPER-LAUDERDALE-LEAKE-LINCOLN-
MADISON MS-NESHOBA-NEWTON-RANKIN-SCOTT-SIMPSON-SMITH-
1205 PM CDT MON AUG 29 2005

...INLAND HURRICANE WARNINGS GOING INTO EFFECT BY 1 PM FOR
CATASTROPHIC KATRINA...
...EXTREMELY DANGEROUS AND LIFE-THREATENING CONDITIONS SPREADING
NORTH THROUGH SOUTHEAST MISSISSIPPI...

AT 1200 PM...DOPPLER RADAR STRONG SQUALLS ON THE NORTH SIDE OF
HURRICANE KATRINA MOVING NORTH AT ABOUT 18 MPH ACROSS THE
INTERSTATE 20 CORRIDOR WHILE THE WESTERN FRINGES REACH THE
INTERSTATE 55 CORRIDOR. SUSTAINED TROPICAL STORM FORCE WINDS OF 40
TO 50 MPH...WITH HIGHER GUSTS OF 60 TO 70 MPH ARE LIKELY WITH THESE
SQUALLS. EXTENSIVE DAMAGE TO TREES...HOUSES...AND POWER LINES HAS
ALREADY BEEN REPORTED...AND AS WINDS INCREASE...THIS DAMAGE WILL
ONLY BECOME MORE WIDESPREAD AND EXTENSIVE.

EXTRAPOLATION OF SATELLITE AND RADAR IMAGERY INDICATES THAT THE EYE
OF KATRINA SHOULD REACH THE HIGHWAY 84 CORRIDOR BY 130 PM. WHEN
THIS OCCURS...CONDITIONS WILL DETERIORATE FURTHER AS THE AFTERNOON
PROGRESSES. KATRINA MAY STILL BE A CATEGORY TWO HURRICANE AS IT
CROSSES THE HIGHWAY 84 CORRIDOR...AND EXTENSIVE DAMAGE IS LIKELY TO
OCCUR.

RESIDENTS FROM THE BROOKHAVEN TO JACKSON TO MERIDIAN AREAS SHOULD
REMAIN IN A PLACE OF SAFETY DO NOT TAKE RISKS...YOUR LIFE MAY BE
AT STAKE...STAY INDOORS IN AN INTERIOR ROOM AWAY FROM WINDOWS.

BCC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

5.8 hours before the tornado, 112 km from the path. August 29, 2005.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 288 joules per kilogram, CIN -26, lifted condensation level 841 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2005-08-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 8 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-26 J/kg
Surface CAPE
470 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
1 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Meridian Range (NJW), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2005 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of August 29, 2005

39 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 297:05 AM CDTF0Santa Rosa, FL3.030$10,000
August 297:07 AM CDTF0Escambia, FL1.030$10,000
August 297:30 AM CDTF0Escambia, AL2.030$10,000
August 298:42 AM CDTF0Okaloosa, FL1.030$10,000
August 298:47 AM CDTF0Santa Rosa, FL1.030$10,000
August 2911:25 AM CDTF1Forrest, MS0.550$2,000
August 2912:00 PM CDTF1Newton, MS13.0100$200,000
August 2912:06 PM CDTF2Newton, MS1.075$50,000
August 2912:14 PM CDTF1Lauderdale, MS3.075$30,000
August 2912:22 PM CDTF1Lauderdale, MS3.050$60,000
August 2912:27 PM CDTF2Neshoba, MS3.0100$70,000
August 2912:36 PM CDTF1Neshoba, MS3.075$50,000
August 2912:39 PM CDTF1Neshoba, MS3.050$80,000
August 291:05 PM CDTF1Neshoba, MS2.075$10,000
August 291:21 PM CDTF1Leake, MS2.075$10,000
August 291:55 PM CDTF1Tallapoosa, AL3.3300$70,000
August 293:16 PM CDTF0Montgomery, AL6.0300$190,000
August 294:24 PM EDTF2Heard, GA5.520013$5.2 million
August 293:30 PM CDTF0Bullock, AL0.125$1,000
August 293:53 PM CDTF1Calhoun, AL1.530$120,000
August 295:15 PM EDTF0Haralson, GA1.075$10,000
August 295:15 PM EDTF0Paulding, GA1.050$400,000
August 294:19 PM CDTF0Macon, AL3.0400$30,000
August 295:24 PM EDTF1Polk, GA2.850$50,000
August 296:15 PM EDTF0Forsyth, GA0.550$250,000
August 296:26 PM EDTF0Decatur, GA3.050
August 296:35 PM EDTF0Oconee, GA0.125$10,000
August 296:37 PM EDTF1Taylor, GA3.52501$250,000
August 295:41 PM CDTF0Russell, AL0.125$1,000
August 296:45 PM EDTF0Lumpkin, GA0.9125$40,000
August 297:06 PM EDTF0Evans, GA0.120
August 297:10 PM EDTF2Peach, GA4.0503$2.6 million
August 297:45 PM EDTF0Fannin, GA0.3100$250,000
August 297:45 PM EDTF1Spalding, GA1.01002$300,000
August 2910:25 PM EDTF0Walton, GA0.350$30,000
August 2911:05 PM EDTF0Barrow, GA1.5100$150,000
August 2911:35 PM EDTF0Jackson, GA1.020$20,000
August 2912:10 AM EDTF0Hall, GA11.050$260,000
August 2912:30 AM EDTF2White, GA5.0300$3.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.